Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Cheyenne, WY

September 15, 2006Cheyenne County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Sep 15, 2006, 8:38 PM MDT for Cheyenne County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2006, 8:38 PM MDT (02:38 UTC)
Expired
Sep 15, 2006, 10:45 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 166 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 9:30 PM MDTFLASH FLOOD5 S Sunol, NEFLOODING ALONG COW CREEK. PARTS OF COUNTY ROADS 139 AND 16 UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2909 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 160239
FFWCYS
NEC033-160445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
838 PM MDT FRI SEP 15 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1045 PM MDT

* AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLTON...
  SUNOL...MILLER AIRSTRIP AND LODGEPOLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4101 10295 4102 10263 4142 10264 4142 10296

$$

DAUGHERTY
2 follow-up statements
000
WGUS75 KCYS 160350
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MDT FRI SEP 15 2006

NEC033-160445-
CHEYENNE NE-
950 PM MDT FRI SEP 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
EASTERN CHEYENNE COUNTY...

THUNDERSTORMS FINALLY MOVED OUT OF CHEYENNE COUNTY SHORTLY AFTER
930 PM MDT.  HOWEVER...RUNOFF FROM THE HEAVY RAINS THAT FELL EARLIER
THIS EVENING MAY STILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS
...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS UNTIL 
LATE THIS EVENING.

THUS...THE FLASH FLOOD WARNING FOR EASTERN CHEYENNE COUNTY IN THE
SOUTHERN NEBRASKA PANHANDLE CONTINUES UNTIL 1045 PM MDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHEYENNE.

LAT...LON 4101 10295 4102 10263 4142 10264 4142 10296

$$

JLH
000
WGUS75 KCYS 160448
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 PM MDT FRI SEP 15 2006

NEC033-160500-
CHEYENNE NE-
1047 PM MDT FRI SEP 15 2006

...FLASH FLOOD WARNING FOR EASTERN CHEYENNE COUNTY EXPIRED AT
1045 PM MDT...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO FAR FROM THE HEAVY
RAIN THAT FELL FROM THUNDERSTORMS EARLIER THIS EVENING.  THERE
WILL BE NO ADDITIONAL RAINFALL TONIGHT.

LAT...LON 4101 10295 4102 10263 4142 10264 4142 10296

$$

JLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:18 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 15, 2:18 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT FRI SEP 15 2006

.SHORT TERM...TNGT THRU SUN...INITIAL BAND OF SHOWERS HAS SHIFTED NE
OF AREA WITH SOME SUNSHINE WARMING THINGS UP OVER SE WY AND THE
PNHNDL ATTM.  MEANWHILE NEXT BAND OF SHWRS/TSTMS ASSOCD WITH FAR WRN
CO UPR FTR IS MOVG INTO WRN PARTS OF THE REGION.  WITH GOOD
DOWNSLOPE FLOW IN PLACE EAST OF THE MTNS...DONT EXPECT A LOT OF THE
SHWRS TO MAKE IT OVER INTO FAR SE WY...WITH HIGHEST POPS LARAMIE
RANGE WWD.  AFT MIDN WILL PROBABLY SEE EVEN FEWER SHWRS OVER SE WY
AND PNHNDL...WITH THE MAIN FNTL BAND MOVG INTO WRN SXNS.  CDFNT TO
RACE THRU SAT MRNG...WITH BRF PCPN SHOT IN THE MTNS...THEN WINDY AND
COOLER.  NRN PART OF AREA WILL BE CAUGHT UP IN UPPER LOW CIRCULATION
AND SO HIGHER POPS LOOK GOOD THERE ON SAT.  WINDS TO INCREASE BY
MIDDAY OVER MUCH OF AREA...WILL LIKELY NEED AN ADVY IN THE AFTN IN
THE PNHNDL...WILL DEFER TO MID SHIFT TO POST HILITE.  SOME PCPN
LINGERS INTO SAT NIGHT MTNS AND N...DITTO ON SUN AS PERHAPS A BETTER
SURGE OF PCPN MOVES INTO THE FAR N.  SHLD BE ENOUGH WIND TO KEEP
TEMPS FROM REALLY BOTTOMING OUT SAT NIGHT.  STILL COOL AND WINDY ON
SUN IN MOST AREAS.

.LONG TERM...SUNDAY NIGHT THROUGH FRI. CYCLONIC FLOW ALOFT WILL
PERSIST SUN NIGHT AS A DEEP AND ELONGATED CUTOFF LOW PULLS AWAY FROM
US AND MOVES OVER THE UPPER MIDWEST. NORTHWESTERLY UPPER FLOW WILL
LOSE ITS CYCLONIC CURVATURE MON AS A RIDGE APPROACHES FROM THE WEST.
THE FLATTENING RIDGE WILL MOVE OVER THE FORECAST AREA TUE THEN
ANOTHER CUTOFF LOW...ALBEIT WEAKER THAN THE PREVIOUSLY MENTIONED
CUTOFF...WILL TREK OVER MT TUE NIGHT. THE SECOND CUTOFF WILL MOVE
SOUTHEAST AND WEAKEN INTO AN OPEN WAVE OVER SD WED. THE TROUGH AXIS
WILL BE ORIENTED NEARLY EAST TO WEST AND WILL BE LOCATED OVER
NORTHERN WY OR SOUTHERN MT. THE UPPER TROUGH WILL SHEAR OUT WED
NIGHT WITH THE EASTERN PORTION BEING ABSORBED INTO THE FLOW AROUND
THE HUGE VORTEX OVER EASTERN CANADA WHILE THE WESTERN PORTION OF THE
TROUGH WILL EXTEND FROM THE NORTHERN GREAT PLAINS SOUTHWESTWARD TO
CA. SHORTWAVE ENERGY DIGGING DOWN THE BACKSIDE OF THE TROUGH WILL
PINCH OFF A CUTOFF LOW OVER SOUTHERN CA THU WHILE THE PARENT TROUGH
MOVES OVER WY. CYCLONIC FLOW ALOFT WILL CONTINUE AND STRENGTHEN FRI
AS AN UPPER TROUGH IS CARVED OUT OVER THE CENTER OF THE COUNTRY. AT
THE SURFACE...WILL CARRY A CHANCE OF LINGERING SHOWERS SUN NIGHT
THEN GO DRY FOR MON WITH BELOW NORMAL TEMPS BEGINNING TO REBOUND
SOMEWHAT. LEESIDE TROUGHING TUE WILL PRODUCE A DRY AND WARMER DAY
TUE WITH AREAS OF BRISK WINDS. A COLD FRONT WILL SWEEP THROUGH THE
AREA TUE NIGHT INTO WED AND WILL USHER IN COOLER AIR WED WITH WINDY
AREAS AND A CHANCE OF SHOWERS. VIGOROUS DOWNSLOPE FLOW WED WILL
PRECLUDE MOST PRECIPITATION EAST OF THE MOUNTAINS. THU WILL BE
MAINLY DRY AND RATHER COOL AS THE BEST MOISTURE PULLS OUT OF THE
FORECAST AREA EARLY IN THE DAY. FRI LOOKS TO BE DRY AND A COUPLE
DEGREES WARMER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 15, 9:45 AM MDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MDT FRI SEP 15 2006

WYZ061>065-160400-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-
945 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON OVER SOUTH CENTRAL
SECTIONS AND LINGER INTO THE EARLY EVENING HOURS. ANY STORM COULD
PRODUCE WIND GUSTS TO 50 MPH.  A FEW STORMS IN CARBON COUNTY COULD
PERHAPS PRODUCE SMALL HAIL AND WIND GUSTS APPROACHING 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH SATURDAY MORNING. IT WILL BECOME VERY
WINDY WITH GUSTS UP TO 50 MPH BY MIDDAY.  IT WILL CONTINUE TO BE
WINDY ON SUNDAY ALSO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-066>070-160400-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
945 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO
THIS EVENING.  ANY STORM COULD PRODUCE WIND GUSTS TO 40 MPH.  A FEW
STORMS IN THE NEBRASKA PANHANDLE COULD BECOME STRONG ENOUGH TO
PRODUCE GUSTY WINDS TO 50 MPH AND PERHAPS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PASS THROUGH LATE SATURDAY MORNING OR EARLY
SATURDAY AFTERNOON. IT WILL BECOME VERY WINDY AFTER THE FRONTAL
PASSAGE. GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE BOTH SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 15, 7:58 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
758 PM MDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 S DALTON              41.38N 102.97W
09/15/2006  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

0620 PM     HAIL             2 SSE MOUNT VERNON      41.08N 103.18W
09/15/2006  E1.00 INCH       CHEYENNE           NE   PUBLIC

            MOSTLY PENNY TO NICKEL SIZE

0725 PM     HAIL             SIDNEY                  41.13N 102.97W
09/15/2006  E0.50 INCH       CHEYENNE           NE   EMERGENCY MNGR

            AT EAST EDGE OF TOWN

&&

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:08 PM MDTSevere Thunderstorm WarningCYSCheyenne37 min
Sep 16, 3:07 AM MDTHigh Wind WarningCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more15 hr

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.